Skip to Main Content

++

Chapter 57: Heavy Metals

++
++
++

A small child is brought to a hospital emergency department suffering from severe gastrointestinal distress and abdominal colic. If this patient has severe acute lead poisoning with signs and symptoms of encephalopathy, treatment should be instituted immediately with

++
++
++

(A) Acetylcysteine

++
++

(B) Deferoxamine

++
++

(C) EDTA

++
++

(D) Penicillamine

++
++

(E) Succimer

+
++

Encephalopathy in severe lead poisoning is a medical emergency. Of the drugs listed, intravenous EDTA is the most effective chelating agent. Oral succimer is used in children with mild to moderate lead poisoning and may be initiated 4–5 d after the parenteral use of EDTA or dimercaprol in severe poisoning. The answer is C.

++
++
++

A young woman employed as a dental laboratory technician complains of conjunctivitis, skin irritation, and hair loss. On examination, she has perforation of the nasal septum and a “milk and roses” complexion. These signs and symptoms are most likely due to

++
++
++

(A) Acute mercury poisoning

++
++

(B) Chronic inorganic arsenic poisoning

++
++

(C) Chronic mercury poisoning

++
++

(D) Excessive use of supplementary iron tablets

++
++

(E) Lead poisoning

+
++

The “milk and roses” complexion, which results from vasodilation and anemia, is a characteristic of chronic inorganic arsenic poisoning, whereas patients with lead poisoning often have a gray pallor. Other signs and symptoms of arsenic poisoning include gastrointestinal distress, hyperpigmentation, and white lines on the nails. We hope you were not led astray by her employment. The answer is B.

++
++
++

A patient complains of chronic headache, fatigue, loss of appetite, and constipation. He has slight weakness of the extensor muscles in the upper limbs. Based on the laboratory data in the table below, the most reasonable diagnosis is chronic poisoning caused by

++
++
++

(A) Arsenic

++
++

(B) Hexane

++
++

(C) Inorganic lead

++
++

(D) Iron

++
++

(E) Mercuric chloride

+
++

Table Graphic Jump Location
Favorite Table | Download (.pdf) | Print
Test Result in Patient Normal
Hemoglobin <13 g/dL >14 g/dL
Urinary coproporphyrin >80 mcg/100 mg creatinine <10 mcg/100 mg creatinine
Urinary aminolevulinic acid >2 mg/100 mg creatinine <0.5 mg/100 mg creatinine

++

Of the agents listed, lead is most likely to cause a decrease in heme biosynthesis. The urinary concentrations of lead before and after EDTA treatment can confirm the diagnosis. The answer is C.

++
...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.